Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Starting Methotrexate

(40 Posts)
CharlieSierra Tue 31-Oct-17 21:23:25

How long does it normally take to experience side effects after taking the dose? I took my first dose on Saturday night and felt absolutely fine, but today I'm very tired. I was feeling pretty tired anyway so it could be unrelated I guess, or the clocks changing might not have helped, but I do feel worse.

ButterfliesandMoths Tue 31-Oct-17 23:25:11

Sorry can’t help, but I’m going on this in December so placemarking for when someone comes along with all the info 😁

CharlieSierra Wed 01-Nov-17 10:53:36

It's a bit slow isn't it!

I feel really nauseous today as well. Really hoping it's a coincidence and that the effects don't kick in during the few days following the dose. I've got a bad cold so hopefully that's why I feel crap, I've got to build the dose up over the next few weeks and I won't be able to cope with feeling worse than I was before!

ButterfliesandMoths Wed 01-Nov-17 20:19:26

Yes very slow... perhaps tonight someone will swing by. I got my appointment through today, earlier than I thought. 14th November, guessing this is when they will put me on it.
Let’s hope someone comes along with some wisdom about it all.

Alexindisguise Wed 01-Nov-17 20:22:36

My dh was on it for a while. He used to take it on a Wed, then had the worst of the tiredness and nausea on the sat/sun.

Hopefully you won't suffer too much from side effects.

RandomMess Wed 01-Nov-17 20:26:52

From memory DH was worst day 3/4 day 1 being the day he took it.

Fortunately it really helped him and came off it after 9 months and not needed to go back on it yet several years later!

PandoNoPants Wed 01-Nov-17 20:38:26

I take it on a Friday night, right before I fall asleep. I've been increasing my dose from 7.5mg in July to 20mg as of last Friday.

I'd say for me I feel "yuk" the next day and definitely tired on the Sunday/Monday. It's also completely killed my appetite!

I also take folic acid every day except mtx day as directed by my nurse. It's meant to help with the side effects. I also take buccastem for nausea (I get migraines so I have this medication on hand - you can get it OTC).

I was so worried about taking this medication and it took 2 years to actually get on it due to recurring infections (!) but it is really helping me (psoriatic arthritis). x

lotsofdogshere Wed 01-Nov-17 20:40:43

I've taken it for over 20 years. It isn't an easy drug to take and I found day 2 or 3 was when nausea and generally feeling grungy hit. I'm currently on a very low dose and free of side effects. I was reluctant to start it but within 4 or 5 weeks the disease it was prescribed to modify had indeed been modified so I've persevered.

QueenNefertitty Wed 01-Nov-17 20:45:19

ExDP takes it on a Monday and the side effects were the worst on a Wednesday/Thursday. He's been on it 6 months and side effects seem to have levelled off.

QueenNefertitty Wed 01-Nov-17 20:45:52

ExDP takes folic acid to help with side effects actually- don't know if you can do the same?

RandomMess Wed 01-Nov-17 20:49:24

Yes DH has to take folic acid too?

onaroundabout Wed 01-Nov-17 20:50:38

hi, I have been on Methotrexate for 2yrs. I started on tablets but now inject. My symptoms are much improved (psoratic arthritis). nausea is now non existent but I do feel "off " the day after taking the drug. I had an episode of neutropenia in the Summer which resolved after 2 weeks off medication. I have some hair loss but fortunately I have thick hair so not noticeable. I do sometimes get mouth ulcers.HTH

CharlieSierra Thu 02-Nov-17 19:39:33

So quite a few seem to experience a lag between taking the dose and feeling off colour. I'm feeling better today, so it seems to fit. I do have folic acid to take on the days each side of the dose, it seems some take it every day except Methotrexate day. I think I'll get some anti nausea tablets for next week. I'm really hoping it helps, I'm having a bad flare at the moment and it was a big decision for me but felt I had to try. I have ankylosing spondylitis and psoriatic arthritis.

Butterflies, good luck with it.

colleysmill Thu 02-Nov-17 19:41:51

I took it many years ago (didn't suit me longer term) but I don't remember any side effects. I was on a small dose though

RandomMess Thu 02-Nov-17 19:53:21

DH has PA and like I said it worked for him and been off it years, he was awful for 3 days a week on it though.

Really hope it works for you flowers I assume they checked your Vit D levels too?

TommyandGina Fri 03-Nov-17 09:48:36

@CharlieSierra @ButterfliesandMoths, I've been methotrexate for psoriatic arthritis for about 5 years now, and worked my way up to 25mg/week which I'm now injecting on a Monday (Metho Monday and Folic Friday!) The side effects definitely last a few days, with a general feeling of fatigue, I find I can fall asleep at the drop of a hat. Today is the first day this week I am actually achieving much and there's loads to catch up on. It does really help with the symptoms of PA though, make sure you get your bloods checked regularly. The methotrexate alone wasn't enough to keep it fully under control and I now take Cimzia as well. I feel like a pin cushion sometimes sad.

You might find that the PA makes you tired anyway, and with the added effect of the methotrexate you will be more tired. However, once the mtx kicks in and the PA symptoms diminish, you will be used to the effects of the mtx and how it makes you feel, you might find you've got more energy and less pain than you've had for some considerable time. I also find eating cleanly around medication day helps, it seems to put a lot less pressure on the body to carry out digestion.

As a side note, did you know people who take immunosuppressant's should have more regular smear tests. I was told off recently when I attended my 3 year check and was told it should be annually.

6demandingchildren Fri 03-Nov-17 10:08:16

I have been talking methotrexate since the end of august, I have had a headache ever since, today is really bad and I have so much pressure over my right eye

CharlieSierra Fri 03-Nov-17 20:18:05

As a side note, did you know people who take immunosuppressant's should have more regular smear tests. I was told off recently when I attended my 3 year check and was told it should be annually

I did not know this, and if it's the case for me too (post menopause) I will have to reconsider as I simply cannot tolerate smear tests. I had one under general anaesthetic a few years ago when I was having a cystoscopy and thought I had 5 years before I needed to think again about what to do. That is really worrying.

Re the tiredness, feeling exhausted to the point of being barely able to function is part and parcel of my condition, so hopefully the mtx side effect tiredness will be nothing in comparison.

OhYouBadBadKitten Fri 03-Nov-17 22:33:45

I’ve started recently too. I’m mostly fine but the tiredness is something else. I feel like I’ve been dipped in lead.

pancakesfortea Fri 03-Nov-17 22:38:22

I felt awful the day after. After a while when it didn't improve I switched to injections which have fewer side effects.

BillyAndTheSillies Fri 03-Nov-17 22:39:30

Used to take methotrexate on a Friday night. By Sunday I could barely lift my head off the pillow. Would just knock me out. Would be right as rain by the evening. That was the only side effect I ever had.

TommyandGina Fri 03-Nov-17 23:04:56

OYBBK dipped in lead is a perfect analogy

cakesandphotos Fri 03-Nov-17 23:07:49

I took it for years before ttc. I would take all 10 before bed and i never had a single side effect. If I felt nauseous, I must have slept through it because I never noticed it!

ButterfliesandMoths Sun 05-Nov-17 23:38:58

Lots of info, nice to have a heads up on what to expect.

Good luck Charlie hope all is good with you smile

zenasfuck Sun 05-Nov-17 23:52:08

I took methotrexate a few years ago for psoriatic arthritis

For me, the side effects are worse than the disease. I stopped taking it after a few months as I was losing 3 days a week to vomiting and sleeping and feeling like I had full blown flu

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: